Alert archive / Colorado / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 256, NWS Pueblo, CO

July 20, 2025Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 20, 2025, 6:33 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2025, 6:33 PM MDT (00:33 UTC)
Expired
Jul 20, 2025, 7:00 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 185 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2025-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2025-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3082 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS55 KPUB 210033
SVRPUB
COC009-071-210100-
/O.NEW.KPUB.SV.W.0256.250721T0033Z-250721T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
633 PM MDT Sun Jul 20 2025

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Baca County in southeastern Colorado...
  Southeastern Las Animas County in southeastern Colorado...

* Until 700 PM MDT.

* At 632 PM MDT, a severe thunderstorm was located 11 miles northwest
  of Kenton, or 35 miles southwest of Springfield, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Baca and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 10315 3711 10316 3710 10294 3700 10300
TIME...MOT...LOC 0032Z 196DEG 2KT 3705 10307 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe
1 follow-up statement
882 
WWUS55 KPUB 210047
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
647 PM MDT Sun Jul 20 2025

COC009-071-210100-
/O.CON.KPUB.SV.W.0256.000000T0000Z-250721T0100Z/
Baca CO-Las Animas CO-
647 PM MDT Sun Jul 20 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...

At 647 PM MDT, a severe thunderstorm was located 12 miles northwest
of Kenton, or 34 miles southwest of Springfield, and is nearly
stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3708 10316 3708 10296 3700 10300 3700 10315
TIME...MOT...LOC 0047Z 196DEG 2KT 3706 10307 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:36 PM MDT, 57 minutes earlier. Its key messages:

  • Daily showers and thunderstorms, initially over the mountains, then spreading east across the Plains.
  • Continued hot with 90s across the Plains, with the warmest conditions Monday and Tuesday, and by next weekend.
Area forecast discussion, Jul 20, 5:36 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
536 PM MDT Sun Jul 20 2025

.KEY MESSAGES...

- Daily showers and thunderstorms, initially over the mountains,
then spreading east across the Plains.

- Continued hot with 90s across the Plains, with the warmest
  conditions Monday and Tuesday, and by next weekend.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 221 PM MDT Sun Jul 20 2025

Currently...upper level ridging is expanding across the Central
Plains, with weak south-southwester flow across Colorado.  Weak
energy embedded in the southerly flow has sparked mountain
convection early this afternoon, with activity trying to spread into
the I-25 corridor.  Dewpoints have dropped into the 40s for much of
the I-25 corridor this afternoon, with the best moisture confined to
near the Kansas border.  Temperatures are quite warm across the
region, with widespread mid to upper 90s across the Plains, and
80s across the San Luis Valley.

Rest of today and tonight...not much change to the upper pattern
through tonight with broad southerly flow across Colorado.  Energy
moving across the state will allow for continued shower and
thunderstorm development this afternoon, mainly impact the
mountains. This evening, shower and thunderstorms look to move
off the higher terrain, impacting the Palmer Divide and Raton
Mesa regions. Given the large dewpoint depressions and DCAPE
values near 1000 j/kg, strong outflow wind gusts near 50 mph
along with lightning will be the main thunderstorm concerns from
the mountains into the I-25 corridor. Later this evening, high-
res model guidance develops an area of thunderstorms across
Kiowa and Prowers Counties, which will push east into Kansas
near midnight. Moisture has remained in place out near the
Kansas border, and SBCAPE values are forecast to be near 1500
j/kg this evening. 0-6 km shear is still weak, at around 30 kts,
but may be sufficient to allow for a strong to severe storm or
two this evening through midnight, mainly north of Highway 50
over Kiowa County. Hail near 1 inch in diameter and wind gusts
near 60 mph may be possible with stronger cells. This activity
will continue east after midnight, clearing through Monday
morning. Overnight lows will fall into the 60s across the
Plains, with upper 40s to near 50 in the San Luis Valley.

Monday...the stagnant pattern remains with the upper ridge
stretching from Texas into the Northern Plains.  This will keep
south to southwesterly flow across Colorado, with another embedded
wave lifting north out of New Mexico.  At the surface, low level
flow is forecast to become southeasterly by mid day. This will
help keep moisture in place for much of the day, with dewpoints
near 50 along the I-25 corridor, to lower 60s near the Kansas
border. This will keep southern Colorado more unstable with
afternoon SBCAPE values near 1000 j/kg. Shear, however, looks to
remain weak at 20 kts or less. Expect another round of showers
and thunderstorms to develop by early afternoon across the
Mountains, spreading eastward through the late afternoon. The
main thunderstorm concerns will be lightning, locally heavy
rainfall and gusty outflow winds. A stronger storm could produce
small hail, mainly across the Palmer Divide. Temperatures will
continue to be hot Monday, with the Plains peaking near 100
degrees and 80s for the San Luis Valley. Mozley

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 303 AM MDT Sun Jul 20 2025

Per latest deterministic guidance, monsoon tap likely to
increase/continue through at least Thursday, then tap get pinched
off as drier air moves in from the Pacific. Temps will
gradually cool a bit region-wide Tues and Wed as more clouds
will be over the region, then temps start to ramp up starting
this weekend, with temps near/around 100F over the plains along
the Arkansas River valley by Sunday.

Per DESI statistical guidance, coolest day over the plains will
likely be Thursday, with the overall best chance of rain over the
plains on Wednesday and Thursday, hottest days will be next Sunday
into Monday. Over the mtns, Generally wet afternoon conditions
should continue through Wednesday then drying out Thursday, with
little precip into the weekend. Wettest days over the higher
terrain look to be Tuesday and Wednesday. \/Hodanish

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 526 PM MDT Sun Jul 20 2025

Typical mid summer pattern continues across the region, with
available moisture increasing within weak southwest flow aloft.
VFR conditions with generally light diurnal wind regimes remain
expected at COS, PUB and ALS over the next 24 hours. Scattered
showers and isolated thunderstorms to continue across the area
through sunset. Best chances of storms affecting the terminals
remain at COS and PUB through 02Z, with gusty outflow winds
being the main threat. Skies clear overnight with showers and
storms building up after 19Z. There looks to be better coverage
of showers and storms tomorrow afternoon, however, will keep
prob30 wording in the tafs for now.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MOZLEY
LONG TERM...HODANISH
AVIATION...MW
Hazardous weather outlook, Jul 20, 11:52 AM MDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1152 AM MDT Sun Jul 20 2025

COZ058>089-093>099-211800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1152 AM MDT Sun Jul 20 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to develop along the
mountains this afternoon, and push across the valleys and plains
through this evening. A strong storm or two may be possible, with
strong outflow winds up to around 50 mph the primary hazard,
though small hail and brief periods of heavy rain will also be
possible with any stronger storms. A strong to severe storm may
also be possible this evening across Kiowa County, with hail near
1 inch diameter and wind gusts near 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will be possible through late week.
Showers and storms will be most numerous in the mountains,
especially during the Tuesday and Wednesday time frame. Some of
these storms will be capable of locally heavy rain. Storms over
the plains will be scattered. By next weekend, a drier and hotter
airmass will be move into the region, and temperatures approaching
100 degrees will be possible over the plains along the greater
US-50 corridor.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

88/34

In the hours before

Special weather statement, Jul 20, 5:23 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
523 PM MDT Sun Jul 20 2025

COZ097-210000-
Las Animas Vicinity/Bent County CO-
523 PM MDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BENT COUNTY THROUGH
600 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Two Buttes Reservoir, or 29 miles northwest of
Springfield, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Bent
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3765 10287 3765 10312 3782 10316 3784 10282
TIME...MOT...LOC 2323Z 182DEG 13KT 3772 10299

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MG
Special weather statement, Jul 20, 5:31 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
531 PM MDT Sun Jul 20 2025

COZ094-099-210000-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
531 PM MDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND EASTERN
LAS ANIMAS COUNTIES THROUGH 600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Kim, or 29 miles southwest of Springfield, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
and eastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3710 10312 3720 10318 3734 10298 3711 10284
TIME...MOT...LOC 2331Z 244DEG 10KT 3717 10307

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MG
Special weather statement, Jul 20, 6:12 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
612 PM MDT Sun Jul 20 2025

COZ094-097-099-210045-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
612 PM MDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN BACA...EAST CENTRAL LAS
ANIMAS AND SOUTHWESTERN BENT COUNTIES THROUGH 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Kim, or 33 miles west of Springfield, moving
northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of western Baca, east
central Las Animas and southwestern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3745 10319 3752 10331 3767 10323 3754 10300
TIME...MOT...LOC 0012Z 215DEG 5KT 3753 10320

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Simcoe
Special weather statement, Jul 20, 6:23 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
623 PM MDT Sun Jul 20 2025

COZ094-099-210100-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
623 PM MDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES THROUGH 700 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Kenton, or 35 miles southwest of Springfield,
moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 10319 3715 10293 3700 10297 3700 10316
TIME...MOT...LOC 0023Z 183DEG 7KT 3705 10308

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Simcoe

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:12 PM MDTSpecial Weather StatementPUBBent33 min
Jul 20, 6:23 PM MDTSpecial Weather StatementPUBBaca37 min
Jul 20, 6:39 PM MDTSpecial Weather StatementPUBPueblo36 min
Jul 20, 7:00 PM MDTSpecial Weather StatementPUBPueblo30 min
Jul 20, 7:02 PM MDTSpecial Weather StatementPUB28 min
Jul 20, 7:07 PM MDTSpecial Weather StatementPUBCrowley23 min
Jul 20, 7:14 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo31 min
Jul 20, 8:51 PM MDTSpecial Weather StatementPUBCrowley24 min
Jul 20, 9:15 PM MDTSpecial Weather StatementPUBCrowley30 min
Jul 20, 10:29 PM MDTSpecial Weather StatementPUBKiowa31 min
Jul 20, 10:55 PM MDTSevere Thunderstorm WarningPUBKiowa35 min
Jul 20, 11:20 PM MDTSevere Thunderstorm WarningPUBKiowa13 min
Jul 20, 11:38 PM MDTSpecial Weather StatementPUBKiowa22 min
Jul 21, 1:34 PM MDTFlash Flood WarningPUBChaffee4 hr
Jul 21, 2:25 PM MDTSpecial Weather StatementPUBLas Animas35 min
Jul 21, 2:59 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 21, 4:57 PM MDTSpecial Weather StatementPUBPueblo33 min
Jul 21, 5:32 PM MDTSpecial Weather StatementPUB28 min
Jul 21, 5:46 PM MDTSevere Thunderstorm WarningPUBLas Animas44 min
Jul 21, 5:51 PM MDTSpecial Weather StatementPUBEl Paso24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.